WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Hallucinations Cease with Careful Review of Meds

Hallucinations Cease with Careful Review of Meds
Hallucinations Cease with Careful Review of Meds
Emma Yasinski
Emma Yasinski Staff Writer

When Juan Rubio Lopez, MD, a primary care physician at Martos Health Care Centre of the Servicio Andaluz de Salud en Jaén, Spain, first met his patient, an 86-year-old woman, she’d just had a terrifying hallucination. She saw thieves and kidnappers descending on her house to take her away. She ran, frightened, to her neighbor’s house, but not understanding what was really going on, her neighbors turned her away. Lopez’s first thought was that he should prescribe her a medication that would help control the hallucinations, but he soon realized that what she really needed was less medication, not more. 

The Therapeutics Initiative at the University of British Columbia (UBC) is hosting a series of webinars with healthcare professionals sharing real-life stories about their own patients whose medications they were able to reduce, and what happened when they did. To bring deprescribing to life, those working in the field of medicine are explaining the process of their patients, with the patients’ permission.

The following story is the sixth in our deprescribing series.

An Unexpected Culprit

The woman had been diagnosed with Parkinson’s disease along with diabetes, depression, and hypertension. When she came into Lopez’s office, she was using six treatments:

  • Enalapril (an ACE inhibitor for hypertension)
  • Simvastatin (a statin to lower cholesterol)
  • Glimepiride (a diabetes medication)
  • Vitamin B12 supplements
  • Escitalopram (an antidepressant)
  • Levodopa (for Parkinson’s disease)
  • Rasagiline (possibly to further reduce Parkinson’s symptoms)

Even with the diabetes medication, her A1c was 9%, which is considered high. Typically, patients with diabetes try to keep their HbA1c below 7% (though some suggest that this is not necessary for all patients, and point out that the pharmaceutical industry played a big role in determining this guideline.

Lopez suspected that the hallucinations might be a sign of the Parkinson’s disease progressing and leading to further dementia. Perhaps they could have been a result of delirium or seizures. He considered adding quetiapine, an antipsychotic medication to her regimen, in order to control the hallucinations.

A Second Look

Before writing the antipsychotic prescription though, he took another look at the list of medications she was taking and decided to try a different approach first. He realized that the Parkinson’s medications, which raise the levels of dopamine in the brain, could be causing the hallucinations as a side effect. 

The woman’s family was hesitant. After all, the Parkinson’s drugs had been prescribed by a neurologist, and Lopez was a primary care physician; he didn’t specialize in neurology or Parkinson’s disease. However, the woman could only see her specialist two to three times per year, whereas Lopez could check in on her far more often, so the family agreed.

Lopez took her off rasagiline. Importantly, she continued taking levodopa, her main Parkinson’s medication. The purpose of rasagiline was to enhance the effects of levodopa. Within a few days, her hallucinations stopped completely.

Then, as he and the family discussed the typical progression of Parkinson’s disease and the associated risks, they also decided to discontinue the simvastatin and glimepiride. Controlling her blood pressure and blood sugar were not as important as managing her Parkinson’s symptoms, Lopez explained. And having low blood pressure (which could happen when taking blood pressure lowering drugs) can cause lightheadedness and fainting when standing and that this could present extra risks in patients with a movement disorder like Parkinson’s. He did end up prescribing another diabetes drug at the patient’s request, along with lorazepam, an anti-anxiety drug which helped with her nervousness and tremors.

All-in-all, the woman is now only on one drug less than when she initially came in, but those drugs have been updated to align with her health priorites. Most importantly, she’s now only seeing and hearing the people that are really around her, like her family and friends.

Check out the other articles in this series:
Cutting Down on Medications for Time with the Great Grandkids
Deprescribing to Be a Better Dad
A Little Less Medicine, A Little More Camping
Symptoms or Side Effects? Deprescribing a young Woman
Small Deprescribing Steps for Big Gains

To learn more about deprescribing, check out our articles here:
How to Take Fewer Medications
Too Many Prescriptions? How to Talk to Your Doctor About It
Can I Cut Down the Number of Drugs I Take?

 

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Staff Writer
Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x